Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 41, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 28, 2014, 7:40 PM MDT for Blaine County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2014, 7:40 PM MDT (01:40 UTC)
- Expired
- Aug 28, 2014, 8:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 198 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2707 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
896
WUUS55 KTFX 290140
SVRTFX
MTC005-290230-
/O.NEW.KTFX.SV.W.0041.140829T0140Z-140829T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
740 PM MDT THU AUG 28 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 830 PM MDT
* AT 736 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 37 MILES NORTH OF
CHINOOK...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. THIS STORM HAS A HISTORY OF PRODUCING
ONE INCH HAIL AND WIND GUSTS TO 60 MPH.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN BLAINE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4899 10871 4879 10879 4897 10949 4901 10949
4902 10943 4901 10874
TIME...MOT...LOC 0139Z 279DEG 34KT 4908 10949
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
433
WWUS55 KTFX 290204
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
804 PM MDT THU AUG 28 2014
MTC005-290230-
/O.CON.KTFX.SV.W.0041.000000T0000Z-140829T0230Z/
BLAINE MT-
804 PM MDT THU AUG 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BLAINE COUNTY UNTIL 830 PM MDT...
AT 802 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 29 MILES NORTH OF
CHINOOK...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. THIS STORM HAS A HISTORY OF PRODUCING ONE
INCH HAIL AND WIND GUSTS TO 60 MPH.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN BLAINE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4899 10871 4879 10879 4897 10949 4901 10949
4902 10943 4901 10874
TIME...MOT...LOC 0203Z 279DEG 34KT 4901 10918
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 5:50 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 28, 5:50 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 550 PM MDT Thu Aug 28 2014 UPDATED AVIATION SECTION .DISCUSSION... Tonight through Saturday...Upper level disturbance and associated surface cold front will push through North Central Montana tonight. Isolated to scattered showers and thunderstorms are expected over much of the forecast area this evening, but eastern slopes of Glacier National Park should see a widespread light rain. The remnants of the system will move east overnight through Friday morning with weak shortwave ridging aloft developing by afternoon. Friday's high temperatures will be slightly cooler than Thursday with partly cloudy skies and perhaps an isolated thunderstorm in far Southwest Montana by late afternoon. Shower and thunderstorm coverage will increase overnight and will spread into Central Montana by Saturday morning. Showers and thunderstorms will continue to develop in Southwest and eastern portions of Central Montana for much of Saturday but only isolated showers are expected over western portions of Central Montana. Temperatures will continue to cool back toward seasonal averages. mpj Saturday Night through Thursday...This period begins with scattered showers behind the cold front lingering mainly over the southwest counties and over toward Lewistown. Slightly unstable conditions, coupled with northwest flow aloft and residual moisture will also produce isolated showers on Sunday along the Rocky Mtn Front and over the southwest mountain ranges. A weak shortwave trof will move quickly through our forecast area on Mon, bringing a fair amount of cloud cover, but GFS and ECMWF models disagree on whether we'll actually see precipitation with the trof, so have kept just a slight chance for showers from around Harlem to Dillon on Mon aftn/eve. Tuesday and most of Wednesday looking dry at all locations as weak high pressure ridging tracks through the state. By Wed night, the next shortwave trof reaches central WA/OR and pushes a sharp cold front east of the Continental Divide. Widespread showers are expected along/ahead of the front early Thurs morning and then additional rainfall develops with the passage of the trof axis Thurs night. Current model runs are indicating rainfall amounts of a tenth to one-half inch from the nighttime precipitation. Temperatures remaining cooler than normal through the period. Waranauskas && .AVIATION... UPDATED 2350Z. A weather disturbance aloft will move through the forecast area tonight. Expect scattered showers/isolated thunderstorms ahead of it towards the Canadian border (KCB/KHVR) while over southwest MT (KBZN)expect isolated showers/thunderstorms. Showers/thunderstorms should end around 06z. Also a cold front will be moving south with northerly winds developing. The wind shift at KGTF might be an hour or two too fast. Near and after midnight expect MVFR/IFR ceilings to spread south over the plains. There could be local MVFR/IFR visibilities as well. The low clouds should dissipate between 15z-18z Friday. Friday afternoon expect clear skies to scattered clouds with isolated thunderstorms possible south of KBZN-KDLN line. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 52 79 54 72 / 20 10 20 40 CTB 47 77 53 70 / 50 10 10 20 HLN 53 83 54 73 / 20 10 30 40 BZN 48 81 49 68 / 30 10 30 50 WEY 40 69 41 62 / 30 20 30 50 DLN 49 81 50 68 / 30 10 40 50 HVR 51 77 55 76 / 40 10 10 30 LWT 52 74 53 69 / 30 20 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
In the hours before
Special weather statement, Aug 28, 7:16 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
716 PM MDT THU AUG 28 2014
MTZ011-045-290200-
HILL MT-LIBERTY MT-
716 PM MDT THU AUG 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES UNTIL 800 PM MDT...
AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 33 MILES NORTH OF INVERNESS...MOVING EAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. HAIL UP TO PEA-SIZE AND BRIEF HEAVY
RAIN IS ALSO POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN HILL COUNTY...
LAT...LON 4899 10974 4875 10985 4897 11082 4901 11080
4902 10992
TIME...MOT...LOC 0115Z 286DEG 37KT 4903 11064Local storm report, Aug 28, 7:27 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
727 PM MDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
08/28/2014 M51 MPH GLACIER MT ASOS
&&
BLANKLocal storm report, Aug 28, 7:29 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM NON-TSTM WND GST 6 NNW SUNBURST 48.96N 111.94W
08/28/2014 M52 MPH TOOLE MT DEPT OF HIGHWAYS
&&
BLANKThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:16 PM MDT | Special Weather Statement | TFX | Hill | 44 min |
| Aug 28, 8:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.